Medical Questions > Conditions and Diseases > Gland Disorders Forum

Salty saliva

Must Read
What does it mean to have low levels of thyroid hormone in the body? We outline how doctors define hypothyroidism here....
What medical conditions cause hypothyroidism? And what puts you at risk of developing these conditions? More hypothyroid basics here....
When are symptoms of hypothyroidism serious? When should you seek medical help. Click here to learn when doctors recommend you come in for a visit....
User Profile
My Mother - 73 Years Old - has developed extremely salty saliva so bad she has to suck sour lemon drops 10 every hour.
She has used heavy salt on her food her entire life because She has low BP. She also has Rheumatoid Arthritis, Osteoporosis takes remacaid and methotrexate. Any ideas on what it is and where she can see to get help? She tried and ENT, her Family Doctor and her rheumatologist to no avail. Thank you!


Did you find this post helpful?
|

User Profile
replied May 26th, 2010
Gland Disorders Answer A12498
Hi, welcome to the ehealth forum and I am glad to help you.
You seem concerned with the salty saliva.
Causes of Salty Taste in Mouth include-
1. infected salivary glands i.e. When salivary gland diseases are present such as Sjogren's syndrome or bacterial infection, sialadenitis i.e. inflammation of salivary gland, salty taste saliva may be secreted resulting salty taste in your mouth.
2. If body is chronically dehydrated, salty taste saliva is secreted. Dehydration may occur due to inadequate intake of fluids or excessive fluid loss in our body. Excess intake of alcohol or caffeinated drinks such as coffee, tea, and soft drinks result in dehydration making saliva saltier.
3. Postnasal Drainage such as sinus infection, bacterial sinusitis form mucus in the nostrils. This mucus drains down through the mouth causing salty taste.
4. Tears are salty in taste, when they enter in the naval cavity; they flow down through the throat resulting in salty taste. This happens rarely.
5. Side effects of some medicines such as chemotherapy drugs and anti-thyroid medicines may cause saltiness in mouth.
You must consult a medical specialist to diagnose the actual cause of the problem as the same cannot be made online.
Hope this helps. Take care.
Note: This post is not to emphasise final diagnosis as the same cannot be made online and is aimed just to provide medical information and no treatment suggested above be taken without face to face consultation with health care professional.



|
Did you find this post helpful?
This question has been answered by the doctor. This topic is now open for public discussion, however no comments below this point will be answered by a doctor.
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Gland Disorders , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.